Despite the fact that most individuals are aware of the fact that medications can come with risks, it’s safe to say that many still don’t appreciate the true, intense dangers that these substances can pose. After all, these medications are FDA-approved for medical use and doctor recommended to treat specific conditions–how could they possibly be that harmful? But medications are still drug substances, meaning that they too can create physiological changes, undesirable side effects and dangerous or even fatal overdoses.
Medications can be incredibly dangerous for any adult, which means they can be even more dangerous for children. When your child is exposed to medications, either intentionally through doctor prescription or accidentally through household exposure, it is important that everything possible is done to prevent improper use, and an overdose, from occurring.
Medication Overdoses in Children
While parents may not always be completely aware of their children’s’ use of medication, they usually can tell when their children have had too much medication. It could be because their child has an empty medication bottle at their side, or because while taking their medication the child suddenly seems completely unlike their normal self–sleepy, tired, irritable or something similarly uncharacteristic of them. Either way, your response to your child’s medication overdose should be the same as if they were an adult. If you know they have taken too much medication and they are still conscious, immediately call the Poison Control Center at 800-222-1222 to get valuable instructions on how to help them. However, if your child won’t wake up, can’t breathe, is twitching or shaking uncontrollably, is displaying extremely strange behavior, has trouble swallowing, develops a rapidly spreading rash or swells in their face, especially around the lips and tongue, you should call 911 immediately.
In the case that you aren’t certain whether your child has taken too much medication but there are definitely signs that something is wrong, look for signs of an overdose. This can include vomiting, nausea, diarrhea, drooling, dry mouth, convulsions, abnormally enlarged or shrunken pupils, loss of coordination, slurred speech, sweating, extreme fatigue, jaundiced skin or eyes, flu-like symptoms, unusual bleeding or bruising, abdominal pain, numbness, and rapid heartbeat. These are all signs of a drug overdose, and you should call 911 immediately.
Determining Risk for Medication Overdose
As is the case with most dangerous things, medication overdoses in children are best handled by preventing them from occurring in the first place. Obviously, you work hard to maintain a safe environment for your child, and reduce their exposure to hazardous things. However, your child is still at risk for medication overdose if they:
● Don’t understand the dangers posed by these medications. It is your responsibility as a parent to ensure that your child understands the dangers posed by medications and that they are never to take any medications without your supervision.
● Have easy access to medications. Medications should always be kept out of a child’s sight and reach, even if they are intended for that child’s use. Child-resistant caps should always be completely tightened so that they cannot be easily or accidentally opened. Children are incredibly curious and may want to “just check” any medication they find, even if they know they aren’t supposed to.
● Get more medication than recommended. It is vital to carefully read and administer medications exactly as directed, as subtle changes (such as using a kitchen spoon rather than the dosing spoon) can very well lead to a dangerous overdose.
● Take two products with the same active ingredient. Do not rely on the prescribing doctor to remember exactly what medications your child is taking. It is highly dangerous to give your child two products containing the same active ingredient, so always read the active ingredients on anything you’re administering.
When it comes to your child’s health and safety regarding medications, there are absolutely no “stupid” questions you can ask their doctor or pharmacist. It is important that you understand exactly what your child is taking and how you can keep them safe, so ask every question you want. Knowing that your child is safe is well worth it.